Pennsylvania, 2021Strong Wind in Pennsylvania, March 14, 2021
March 14, 2021 · NWS CTP · 1 event in 1 county or zone
Gusty west winds following a cold frontal passage knocked down a single tree from a steep embankment across the 3800 block of Lisburn Road in Cumberland County. The tree brought down power lines and struck a truck that was traveling southbound on Lisburn Road.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Gusty west winds following a cold frontal passage knocked down a single tree from a steep embankment across the 3800 block of Lisburn Road in Cumberland County. The tree brought down power lines and struck a truck that was traveling southbound on Lisburn Road. There were two occupants in the truck, one of whom was killed by the falling tree.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Mar 14, 2:44 PM EST, 46 minutes earlier.
Area forecast discussion, Mar 14, 2:44 PM EST, 46 minutes before
Area Forecast Discussion
National Weather Service State College PA
344 PM EDT Sun Mar 14 2021
.SYNOPSIS...
The cold front that pushed south across the region this morning
ushered in a gusty northwest wind with some sprinkles and
flurries across the NorthCentral Mountains of PA and Pocono
Northeast. Canadian high pressure will build into the region
tonight and Monday, accompanied by mainly clear skies and
gradually diminishing wind.
A weakening southern stream shortwave will lift out of the
Mississippi Valley into Pennsylvania Monday night into Tuesday,
possibly bringing a very light wintry mix to mainly the
southwest half of the state Tuesday morning. A more significant
southern stream shortwave is likely to lift into the region
during the second half of next week.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A distinct lack of clouds has occurred so far today with, and in
the wake of, a sfc cold front that pushed south of the
Mason/Dixon this morning. This is attributed to very dry sfc
dewpoint air in the teens to around 20F and strong/deep-layer
subsidence beneath the right exit region of a 180Kt upper jet
axis extending from KBUF to KAVP and KNYC at mid afternoon.
We're currently near the peak of low to mid level cold advection
along with the areal coverage of mainly high-based strato cu.
A well-aligned northwesterly flow in the low-levels will
transport limited moisture from the Glakes and periods of bkn-
ovc strato cu with temps in the cloud layer falling into the
favorable DGZ of -12 to -18C.
This will bring some flurries or even a brief snow shower or
two across the Ncent Mtns and locations east of KIPT through
around dusk, while the Middle Susq Valley could see some
sprinkles from the thin and relatively high-based cloud layer.
Elsewhere, high res models support a mainly sunny rest of today
and this evening.
Deep mixing in forecast soundings support gusty northwest winds
behind the front with near seasonable temperatures this
afternoon. Bufkit indicates frequent gusts to around 30kts
through 00Z. See the fire weather section below for details on
the fire weather watch. A few locations could see a 40kt gust
during the aforementioned period of strongest low-mid level cold
advection and deepest vertical mixing.
Slowly diminishing winds (overnight) and clear skies should
allow temperatures to fall 5-10 degrees below seasonal normals
tonight, as high pressure ridge noses into Pa from the Grt Lks.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Monday looks to be mainly sunny and cool with much lighter
northerly, then easterly winds, as surface ridge builds over
Pennsylvania during the midday and afternoon hours.
Max temps Monday will vary from only 30-35F across the higher
terrain north and east of KIPT, to the low-mid 40s in the
central and southern valleys.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
A weakening southern stream shortwave is progged to approach
from the Mississippi Valley Monday night into Tuesday. Latest
guidance indicates the best chance of precipitation will come
late Monday night into Tuesday morning, as weakening low level
jet and modest isentropic lift works across the region. Model
soundings look cold enough to support a wintry mix. However,
precipitation should be spotty and very light.
Slight cooling trend for Tuesday. Main thing for Monday night
east of the JST area, is POPS are not real high for late Monday
night. Given the airmass in place, temperatures will be slow to
warm on Tuesday. Eastern areas will be cooler than the far
west on Tuesday, but lower chance of rain and snow. Did up POPS
a little from the FB software. Overall QPF amounts very light.
Still looking dry for Wed.
Next system for Thursday still looks like the bulk of
it will stay to the south of our area. Did up FB POPS
up to around what the evening shift had last night, based
on guidance.
Improving conditions from northwest to southeast Friday into
Saturday, as a large high pressure system builds into the area.
Gusty northeast flow Friday.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Good/VFR flying conditions will prevail through this evening
with the only issue being gusty winds.
All locations will see winds 15-20 KTS with frequent gusts to
30-35Kts lasting through the the early evening.
Clear to partly cloudy skies and gradually diminishing northwest
winds veering to the north after midnight.
Outlook...
Mon...No sig wx expected.
Tue...Widespread reductions in morning --sn/--fzra to --ra/-dz
in the afternoon and evening.
Wed...No sig wx.
Thu...Reductions possible in rain.
Fri...Improving conditions. Windy.
&&
.FIRE WEATHER...
A Red Flag Warning remains in effect through this 10 PM EDT
tonight for the area south of I-80 and east of I-99. Mostly
sunny, windy and dry conditions will result in an elevated
threat of wildfire spread through late today. Frequent gusts
over 30 mph are expected this afternoon, along with relative
humidity falling to between 20-25 percent in the warning area.
Dry conditions are also expected Monday. However, winds will be
much lighter.
&&
.CLIMATE...
Daylight saving time (EST->EDT) began early today. remember to
Spring forward and set those clocks, everyone!
The first day of astronomical spring will be on Saturday, March
20th with the equinox to occur at 5:37 AM EDT.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM EDT this evening for PAZ026>028-
034>036-049>053-056-057-059-063>066.
&&
SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Lambert
LONG TERM...Martin
AVIATION...Lambert
FIRE WEATHER...Lambert
CLIMATE...Lambert
Hazardous weather outlook, Mar 14, 11:03 AM EST, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1203 PM EDT Sun Mar 14 2021
PAZ004>006-010>012-017>019-024-025-033-037-041-042-045-046-058-
151615-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Somerset-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-
Schuylkill-
1203 PM EDT Sun Mar 14 2021
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ026>028-034>036-049>053-056-057-059-063>066-151615-
Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Union-Snyder-
Montour-Northumberland-Columbia-Perry-Dauphin-Lebanon-Cumberland-
Adams-York-Lancaster-
1203 PM EDT Sun Mar 14 2021
...RED FLAG WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Red Flag Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Strong Wind, Cumberland
- When
- March 14, 3:30 PM EST
- Where
- Cumberland forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 40.164, -77.266 (the zone’s center; the record gives no point)
Gusty west winds (40mph) following a cold frontal passage knocked down a single tree from a steep embankment across the 3800 block of Lisburn Road in Cumberland County. The tree brought down power lines and struck a truck that was traveling southbound on Lisburn Road. There were two occupants in the truck, one of whom was killed by the falling tree.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in Kansas, March 14, 2021$50,000 · 61 kt wind · 2 events
- Winter Storm and Winter Weather in South Dakota, March 14 to 15, 202124 events
- Blizzard and Winter Storm in South Dakota, March 14 to 15, 202120 events
- Tornado and Damaging Wind in Nebraska, March 14, 2021$20,000 · 78 kt wind · 2 events
- Strong Wind in Massachusetts, March 14, 2021$12,000 · 8 events
- Heavy Snow and Winter Weather in California, March 14 to 15, 202110 events
- Wildfire in New Jersey, March 14 to 15, 20211 injured · 1 event
- Winter Storm and Winter Weather in Minnesota, March 14 to 15, 20218 events
- Winter Storm and Winter Weather in Iowa, March 14 to 15, 20218 events
- Heavy Snow in South Dakota, March 14 to 15, 20217 events
- High Wind in Nebraska, March 14, 2021$2,000 · 53 kt wind · 6 events
- Winter Storm and Winter Weather in California, March 14 to 19, 20216 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940257.